So I mentioned on Friday I took Elizabeth in to her pediatrician for a nasty rash. We saw one of the pediatricians in the practice not her regular one but a partner. She thought the rash was a reaction to Amoxycillin but not necessarily an Amoxycillin allergy, more of a conflict between a virus and the Amoxycillin.
She was wrong.
Friday night Elizabeth woke up at midnight with her ears swollen, red, and inflamed, and more welts and bumps. I told Joe the pediatrician said the “rash” would get worse before it got better. She wasn’t exaggerating.
By Saturday morning her hands and feet were miserably swollen, *think 9 months pregnant swelling*. I couldn’t put shoes or socks on her and she was itching horribly. Where she itched was starting to turn a deep purple. So I called the hospital and go the pediatrician on call, who suggested we try Claritin on top of the Benadryl as well as some Hydro-cortisone cream and if that didn’t work we should bring her to the ER.
So about 5 PM I finally decided nothing we tried was helping and took her to the ER.
The ER doctor said it was a definite allergy to the Amoxycillin and was very concerned. Elizabeth was TERRIFIED of seeing another doctor and being in the ER again, so she was very good with her and took her time. She said she felt she should probably admit her for IV steroids but it hadn’t moved to her windpipe nor had she blistered so she was going to try oral Prednisone. She knew Elizabeth would not feel better the longer we were there so she decided to send her home but we were under strict instructions to call 911 if she showed any signs of labored breathing, burst blood vessels in her eyes, or if the rash moved near her eyes or mouth. We were even given a sheet for the paramedics with a list of what meds they’d told us to give her or prescribed her.
Within about an hour the prednisone did the trick and the swelling started to recede, but the welts were still a bit raised and got more and more purple through the night. She didn’t get any more welts or marks, but they did turn more purple. By her 2nd dose of Prednisone she was feeling MUCH better, no more swelling, no new marks, the swelling in the welts themselves was going down, etc… but at about 3 PM the ER doctor called to check on her. This is NOT something our ER doctors usually do. Usually they discharge a patient with an order to follow up with their regular doctor or come back in if it gets worse. She said she’d thought about Elizabeth all night and wanted to be sure the Prednisone was working. I said it had taken the swelling down but the marks were a deep purple/black. She had no new marks but the ones she had were very prevalent. So she asked me to take her back in for some blood work and a re-check.
By this time I was exhausted and starting to get a little scared so my mom went with me. My mom said to Elizabeth “wow those feet are swollen”. The nurses (all the same as on Saturday) were like “that’s not swollen she looks 100% better”. My mom couldn’t believe it. Being the nurse and my normal shoulder to cry on, she wasn’t here on Saturday they went out of town so she didn’t see her at her worst. So she couldn’t believe “this” was better!
So the ER doctor told us she wanted to check Elizabeth’s white and red blood cell counts and her kidney function. She had what’s called Evasculitis which is where the reaction moves in to the vascular system and starts to burst blood vessels, thus the “bruised appearance”. Apparently when that happens it is often accomponied by renal issues. WHOLLY CRAP!!??
Those tests thankfully came back OK. Her renal functions looked good, her platelets were a bit high, her red blood count was a bit high, all to be expected with a virus or inflammatory reaction, so nothing to indicate we’d moved in to a very dangerous syndrome called Stevens-Johnson Syndrome.
She saw her pediatrician today for a follow up and she definitely has what’s called Erythema Multiforme which can be either the Amoxycillin or a virus, just to be safe, based on the severity of the reaction we will assume she has an allergy to “cillin” family drugs. Basically from what I understand the Erythema Multiforme is the early and “lesser” stage of full blown Stevens-Johnson. So if I had just ignored it and assumed it was the “it will get better before it gets worse” thing she could have started to slough her skin and her kidneys could have started to fail. 😦
Her pediatrician today told us, the ER doctor and I being so conscientious is the only reason Elizabeth is home right now and not in a children’s hospital with her skin dying and her kidneys failing. We dodged a serious bullet this weekend, so for everyone who ever wonders if they’re over-reacting or panicking, all I can say is you’re right to do so when it comes to your kids. Elizabeth is proof of that!
Oh and it can take up to 3 months for these marks to fade, they are in essence bruises, they’re broken blood vessels so I am thankful it’s Fall, I can just imagine some mom from a cub scout meeting or hockey practice calling DFS to say we’d been beating our 2 year old!